Delaware, 2012

Strong Wind in Delaware, January 3, 2012

January 3, 2012 · NWS PHI · 3 events in 3 counties and zones

Strong northwest winds channeled down Delaware Bay during the day on the 3rd and produced wind gusts of around 45 mph near and along coastal areas of Kent and Sussex Counties. This was the second consecutive day of strong winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong northwest winds channeled down Delaware Bay during the day on the 3rd and produced wind gusts of around 45 mph near and along coastal areas of Kent and Sussex Counties. This was the second consecutive day of strong winds. Peak wind gusts included 47 mph in Lewes (Sussex County) and 43 mph at the New Castle County Airport. The strong northwest winds were continued to be caused by the surface pressure difference between a high pressure system that reached the Great Lakes and a low pressure system over the western Atlantic Ocean. As the high pressure system moved closer to Delaware later in the day on the 3rd, the strong winds stopped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 9:58 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 3, 9:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EST TUE JAN 3 2012

.SYNOPSIS...
AN ARCTIC COLD FRONT FROM THE NORTHWEST WILL MOVE ACROSS THE AREA
TODAY. COLD HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT INTO
WEDNESDAY. A WEAK FRONT FROM THE WEST IS EXPECTED TO CROSS THE AREA
WEDNESDAY NIGHT INTO EARLY THURSDAY. MILDER HIGH PRESSURE WILL THEN
BE THE MAIN WEATHER INFLUENCE INTO SATURDAY. ANOTHER COLD FRONT WILL
MOVE INTO THE REGION AROUND SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IT WILL BE A COLD AND GUSTY DAY AS ARCTIC AIR PUSHES IN FROM THE
NORTHWEST. MOST OF THE DAY WILL BE DRY BUT THERE WILL BE SCATTERED
SNOW SHOWERS AND FLURRIES AS A H5 LOW CROSSES THE AREA.
TEMPERATURES TODAY WILL STRUGGLE TO RISE WITH HIGHS RANGING FROM
THE UPPER TEENS IN OUR NORTHERN MOUNTAINS TO THE LOWER AND MID
30S SOUTH. THE GUSTY WINDS OF 20 TO 30 MPH WILL MAKE THINGS FEEL
MUCH COLDER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE ARCTIC AIR WILL BE OVER THE AREA TONIGHT. THE GUSTY WINDS WILL
SLOWLY SUBSIDE OVERNIGHT AS A RIDGE OF HIGH PRESSURE SOUTH OF THE
REGION BEGINS TO NUDGE UP ACROSS THE AREA. LOWS TONIGHT WILL BE COLD
WITH SINGLE DIGITS ACROSS THE NORTH AND TEENS ELSEWHERE. WIND CHILL
VALUES WILL PROBABLY BE 10 TO 15 DEGREES COLDER THAN THE AIR
TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AFTER A FAIR AND COLD WEDNESDAY, A WEAK IMPULSE AND ASSOCIATED
SURFACE FRONT IS FORECAST TO CROSS THE AREA AROUND WEDNESDAY NIGHT.
THIS SYSTEM SHOULD HAVE A MINOR EFFECT ON SENSIBLE WEATHER. WE
CONTINUE WITH THE LOW CHANCE OF SNOW SHOWERS LATE WEDNESDAY INTO
WEDNESDAY NIGHT.

THERE MAY BE A WARM FRONT ALOFT AND SOME ASSOCIATED CLOUDINESS LATER
THURSDAY INTO THURSDAY NIGHT AS THE MID LEVEL RIDGE BUILDS A BIT
FROM THE SOUTHWEST, BUT WE DON'T PRESENTLY ANTICIPATE ANY
PRECIPITATION WITH THIS.

THE RIDGE IS FORECAST TO GIVE GROUND TO A LONG WAVE TROF BUILDING
DOWN FROM CANADA BY THE WEEKEND. THERE ISN'T MUCH DOUBT THAT IT WILL
CARRY AN ASSOCIATED SURFACE FRONT WITH IT. THE QUESTION HAS MORE TO
DO WITH WHAT DEVELOPS ALONG THE FRONT AND WHERE IT DEVELOPS. THERE
IS NOT YET A LOT OF CONSISTENCY EITHER WITHIN THE INDIVIDUAL MODELS
FROM RUN TO RUN OR BETWEEN THE MODELS FROM ANY SPECIFIC RUN. WE NOTE
THAT NONE OF THE DISPARATE SOLUTIONS POINT TO A LOT IN THE WAY OF
WINTRY WEATHER. THE LATEST RUN OF THE CANADIAN WINS THE PRIZE FOR
GENERAL INCLEMENCY.

THE MODELS SHOW ANOTHER TROF LURKING UPSTREAM EARLY IN THE NEW WEEK,
BUT THERE IS EVEN LESS AGREEMENT ON THAT SYSTEM.

TEMPERATURES INTO THE WEEKEND MOVE TO ABOVE NORMAL. AFTER THAT,
THERE IS NO INDICATION OF ANOTHER ARCTIC OUTBREAK DESPITE THE
EXISTENCE OF THE MEAN EASTERN NORTH AMERICAN TROF. DAILY
TEMPERATURES AND DIURNAL OSCILLATIONS FROM LATE IN THE WEEKEND ON
DEPEND UPON ANY PRECIPITATION OR LACK THEREOF, ALTHOUGH MY BET IS THAT
AT LEAST MINIMUM TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL TODAY WITH GUSTY NW WINDS. SCT TO BKN
SC WILL LAST INTO MID AFTERNOON ASSOCIATED WITH THE UPPER LOW AND
VORT MAXES WHICH WILL TRAVEL ACROSS THE REGION TODAY. WIDELY SCT
SNOW SHOWERS WILL AFFECT MUCH OF THE AREA AND COULD BRIEFLY DROP
CONDITIONS TO MVFR. NOT ENOUGH CONFID IN LOCATION/TIMING TO
INCLUDE IN THE TAFS HOWEVER. WILL AMD ON AN INDIVIDUAL BASIS AS
IT BECOMES MORE EVIDENT WHERE THE SNOW SHOWERS WILL SET UP. SKC
WITH SUBSIDING WINDS TONIGHT.

OUTLOOK...
MAINLY VFR CONDITIONS ARE EXPECTED INTO SATURDAY, ALTHOUGH SOME SNOW
SHOWER ACTIVITY ON WEDNESDAY NIGHT COULD CAUSE REDUCTIONS IN
CEILINGS AND VISIBILITIES. CONDITIONS MAY DETERIORATE LATER IN THE
WEEKEND.

&&

.MARINE...
WINDS ARE INCREASING THIS MORNING AND ARE CURRENTLY APPROACHING GALE
FORCE GUSTS ON OUR SOUTHERN WATERS. WILL CONTINUE THE ADVISORIES AND
WARNINGS AS ISSUED EARLIER THIS MORNING WITH AN SCA ON THE NRN
COASTAL WATERS AND A GLW FOR THE SRN WATERS AND DEL BAY. THE GALE
WILL CONVERT BACK TO A SCA ONCE IT EXPIRES LATE THIS AFTERNOON.
THE SCA CONDITIONS WILL CONTINUE OVER THE WATERS OVERNIGHT...BUT
THERE IS A CHC THE UPPER DEL BAY MAY GO BELOW SCA CONDITIONS LATER
TONIGHT. THE DAY SHIFT CAN REFINE THE TIMING AS NEEDED. MOSTLY DRY
WX TODAY WITH WIDELY SCT SNOW SHOWERS POSSIBLE.

MAINLY SUB-ADVISORY CONDITIONS ARE FORECAST INTO SATURDAY. A
LOW PRESSURE SYSTEM FORECAST TO DEVELOP WELL OFF THE NORTHEAST COAST
AROUND LATE THURSDAY MAY CAUSE WINDS AND SEAS TO APPROACH SAID
CONDITIONS, BUT THE MAJORITY OF THE MODELS KEEP THE GRADIENT BETWEEN
THAT SYSTEM AND HIGH PRESSURE TO THE SOUTHWEST ON THE WEAK SIDE.

CONDITIONS MAY DETERIORATE LATER IN THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ430-431-
     452>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ450-451.

&&

SYNOPSIS...DELISI/KLINE
NEAR TERM...O'HARA/RPW
SHORT TERM...O'HARA
LONG TERM...DELISI
AVIATION...DELISI/O'HARA/RPW
MARINE...DELISI/O'HARA/RPW
Hazardous weather outlook, Jan 3, 3:53 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EST TUE JAN 3 2012

NJZ001-PAZ054-055-041000-
SUSSEX-CARBON-MONROE-
353 AM EST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILL VALUES MAY APPROACH 15 BELOW ZERO TONIGHT OVER THE
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-041000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
353 AM EST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-041000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
353 AM EST TUE JAN 3 2012

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-041000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
353 AM EST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 3, 8:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 AM EST TUE JAN 3 2012

NJZ017-018-PAZ060-067-068-070-071-031500-
GLOUCESTER-CAMDEN-BERKS-CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...GLASSBORO...CAMDEN...CHERRY HILL...
READING...WEST CHESTER...NORRISTOWN...MEDIA...PHILADELPHIA
800 AM EST TUE JAN 3 2012

...SNOW SHOWERS MOVE THROUGH THE REGION...

A BAND OF LAKE EFFECT SNOW SHOWERS HAS MADE IT INTO THE LOCAL AREA
THIS MORNING AND WILL CONTINUE TO AFFECT THE MORNING COMMUTE. THE BAND
OF MOST INTENSE SNOW SHOWERS EXTENDS FROM READING SOUTHEAST TO
NEAR PHOENIXVILLE AND DREXEL HILL. THIS BAND IS MOVING SOUTHEAST
AT ABOUT 25 MPH.

BECAUSE AIR TEMPERATURES ARE BELOW FREEZING, A QUICK COATING WILL
OCCUR WHERE THE HEAVIER SHOWERS MOVE THROUGH.

MOTORISTS ARE ADVISED TO BE WATCHFUL FOR VARYING ROAD CONDITIONS
AND GIVE YOURSELF EXTRA BRAKING DISTANCE, ESPECIALLY WHEN GOING
OVER BRIDGES AND OVERPASSES.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
January 3, 10:00 AM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
January 3, 10:00 AM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
January 3, 10:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360637, 360638, 360639.